Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 69, NWS Birmingham, AL

May 31, 2015Blount County, Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2015, 10:35 PM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2015, 10:35 PM CDT (03:35 UTC)
Expired
May 31, 2015, 11:00 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blount County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS54 KBMX 010335
SVRBMX
ALC009-055-115-010400-
/O.NEW.KBMX.SV.W.0069.150601T0335Z-150601T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  NORTHWESTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  WEST CENTRAL ETOWAH COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 1100 PM CDT

* AT 1035 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SPRINGVILLE...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ONEONTA...SPRINGVILLE...ASHVILLE...STEELE...ALTOONA...SNEAD...SUSAN
  MOORE...WALNUT GROVE...INLAND LAKE...HIGHLAND LAKE...RIDGEVILLE...
  CALDWELL...I 59 REST AREAS AT ONEONTA...HOLLY SPRINGS...HORSE PENS
  FORTY...CAMP SUMATANGA...HOWELTON...ST. CLAIR SPRINGS...ALABAMA
  INTERNATIONAL DRAGWAY AND WHITNEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3414 8634 3412 8628 3406 8611 3371 8634
      3377 8654 3416 8641
TIME...MOT...LOC 0335Z 202DEG 28KT 3381 8641 

HAIL...0.75IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:53 PM CDT, 42 minutes earlier.

Area forecast discussion, May 31, 9:53 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 PM CDT SUN MAY 31 2015

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

OH WHAT FUN IT IS WHEN YOU HAVE SOUTHERLY FLOW AND NICE EARLY
SUMMER TEMPERATURES. WIDESPREAD RAIN MOVING THROUGH EASTERN AND
CENTRAL ALABAMA RIGHT NOW. UPDATED POPS THROUGH 2 AM AND THEN WE
SHOULD SEE MORE ISOLATED TO SCATTERED RAIN. THE ARW HAD THE BEST
OVERALL HANDLE OF THINGS THIS AFTERNOON AND TONIGHT. SO TRENDED
THE REST OF THE FORECAST BASED ON THIS. UPDATES ARE OUT.

16

&&

.AVIATION...
00Z TAF DISCUSSION.

THREE SEPARATE FEATURES OUT THERE RIGHT NOW. WE HAVE THE OUTFLOW
BOUNDARIES MOVING THROUGH THE SOUTHEAST AND WILL PASS THROUGH
MGM AT THE TOP OF THE HOUR. THE SECOND IS JUST ISOLATED
OROGRAPHIC LIFT INT HE NORTHEAST...AND THE THIRD THE LINE OF
SHOWERS AND STORMS MOVING EAST INTO CENTRAL ALABAMA. TRIED TO TIME
THE FIRST AND THIRD FEATURES THROUGH THE NIGHT. THE SECOND FEATURE
IS MOVING AWAY FROM ANB AND WILL NOT IMPACT ANY TAF SITES IN
CENTRAL ALABAMA. WILL NEED TO MONITOR FOR SOME INCREASE IN
THUNDERSTORM DEVELOPMENT BETWEEN THE TWO FEATURES. THE ONLY OTHER
IMPACT COULD BE SOME LOW CLOUD/FOG DEVELOPMENT AT TOI AND MGM NEAR
SUNRISE AS THIS AREA REMAINS VERY MOIST.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:32 AM CDT, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 31 2015

ALZ011>015-017>050-011145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 9:26 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 PM CDT SUN MAY 31 2015

ALZ019-026-027-010315-
CALHOUN AL-TALLADEGA AL-ST. CLAIR AL-
926 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN...CENTRAL
TALLADEGA AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 1015 PM CDT...

AT 926 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINCOLN...OR 7 MILES EAST OF PELL CITY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...TALLADEGA...SYLACAUGA...PELL CITY...JACKSONVILLE...
CHILDERSBURG...COBB TOWN...FORT MCCLELLAN...WEST END-COBB TOWN...
SAKS...LINCOLN...WEAVER...RIVERSIDE...RAGLAND...MUNFORD...OHATCHEE...
TALLADEGA SUPERSPEEDWAY...BLUE MOUNTAIN...LOGAN MARTIN LAKE AND NEELY
HENRY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3317 8634 3335 8637 3336 8634 3338 8637
      3350 8638 3350 8641 3384 8606 3385 8602
      3387 8602 3386 8564
TIME...MOT...LOC 0226Z 235DEG 21KT 3359 8614
Local storm report, May 31, 9:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     HELENA                  33.29N 86.85W
05/31/2015                   SHELBY             AL   EMERGENCY MNGR

            ESTIMATED WINDS OF 50 TO 55 MPH KNOCKED TREES DOWN ALONG
            HIGHWAY 17.

&&

LINHARES
Local storm report, May 31, 9:31 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     5 ESE SHELBY COUNTY AIR 33.15N 86.70W
05/31/2015                   SHELBY             AL   EMERGENCY MNGR

            ESTIMATED WIND SOF 50 TO 55 MPH KNOCKED A FEW TEES DOWN
            ON HIGHWAY 70 NEAR THE COUNTY LANDFILL.

&&

LINHARES
Local storm report, May 31, 9:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
933 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     ALABASTER               33.25N 86.82W
05/31/2015                   SHELBY             AL   EMERGENCY MNGR

            WINDS ESTIMATED AT 50 TO 55 MPH KNOCKED TREES DOWN NEAR
            12TH ST NE.

&&

LINHARES
Local storm report, May 31, 9:35 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             EUFAULA                 31.89N 85.15W
05/31/2015  E0.50 INCH       BARBOUR            AL   EMERGENCY MNGR

0457 PM     TSTM WND DMG     5 NNW RUSSELL COUNTY SP 32.40N 85.18W
05/31/2015                   RUSSELL            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN ON PADGETT ROAD AND HIGHWAY
            169.

0510 PM     HAIL             CLAYTON                 31.88N 85.45W
05/31/2015  E0.25 INCH       BARBOUR            AL   EMERGENCY MNGR

0602 PM     HAIL             2 N GADSDEN             34.04N 86.01W
05/31/2015  E0.50 INCH       ETOWAH             AL   BROADCAST MEDIA

0615 PM     HAIL             WEAVER                  33.76N 85.81W
05/31/2015  E0.25 INCH       CALHOUN            AL   BROADCAST MEDIA

0715 PM     TSTM WND DMG     BROOMTOWN               34.36N 85.52W
05/31/2015                   CHEROKEE           AL   EMERGENCY MNGR

            WINDS ESTIMATED AT 45 MPH KNOCKED A TREE ONTO A POWER
            POLE ON COUNTY ROAD 41.

0715 PM     TSTM WND DMG     2 SE BALL FLAT          34.00N 85.71W
05/31/2015                   CHEROKEE           AL   EMERGENCY MNGR

            WINDS ESTIMATED AT 45 MPH KNOCKED OVER A POWER POLE ON
            COUNTY ROAD 19 NEAR COUNTY ROAD 6.

0910 PM     TSTM WND DMG     HELENA                  33.29N 86.85W
05/31/2015                   SHELBY             AL   EMERGENCY MNGR

            ESTIMATED WINDS OF 50 TO 55 MPH KNOCKED TREES DOWN ALONG
            HIGHWAY 17.

0910 PM     TSTM WND DMG     ALABASTER               33.25N 86.82W
05/31/2015                   SHELBY             AL   EMERGENCY MNGR

            WINDS ESTIMATED AT 50 TO 55 MPH KNOCKED TREES DOWN NEAR
            12TH ST NE.

0910 PM     TSTM WND DMG     5 ESE SHELBY COUNTY AIR 33.15N 86.70W
05/31/2015                   SHELBY             AL   EMERGENCY MNGR

            ESTIMATED WIND SOF 50 TO 55 MPH KNOCKED A FEW TEES DOWN
            ON HIGHWAY 70 NEAR THE COUNTY LANDFILL.

&&

LINHARES
Special weather statement, May 31, 10:03 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT SUN MAY 31 2015

ALZ017-024-010330-
BLOUNT AL-JEFFERSON AL-
1003 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND SOUTH
CENTRAL BLOUNT COUNTIES UNTIL 1030 PM CDT...

AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CARDIFF TO NEAR
TRUSSVILLE...AND MOVING NORTHEAST AT 35 MPH.

WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BIRMINGHAM...TRUSSVILLE...GARDENDALE...DALLAS...CENTER
POINT...CLAY...PINSON...ARGO...WARRIOR...KIMBERLY...GRAYSVILLE...
MORRIS...BROOKSIDE...LOCUST FORK...TRAFFORD...COUNTY LINE...INLAND
LAKE...GRAYSON VALLEY...CHALKVILLE AND CLEAR SPRINGS.

LAT...LON 3384 8643 3382 8644 3382 8647 3380 8652
      3380 8658 3377 8658 3376 8654 3374 8654
      3372 8653 3365 8653 3362 8654 3362 8655
      3360 8655 3367 8699 3390 8673
TIME...MOT...LOC 0302Z 253DEG 30KT 3369 8693 3363 8655

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:19 PM CDTSpecial Weather StatementBMXHale, Perry26 min
May 31, 7:23 PM CDTSpecial Weather StatementBMXCherokee37 min
May 31, 7:43 PM CDTSpecial Weather StatementBMXCoosa32 min
May 31, 8:07 PM CDTSpecial Weather StatementBMXBibb, Chilton38 min
May 31, 9:01 PM CDTSpecial Weather StatementBMXShelby29 min
May 31, 9:18 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore, Lowndes, Montgomery57 min
May 31, 9:22 PM CDTAreal Flood AdvisoryBMXCalhoun, Clay, St. Clair, Shelby, Talladega53 min
May 31, 9:26 PM CDTSpecial Weather StatementBMXCalhoun, Talladega49 min
May 31, 10:03 PM CDTSpecial Weather StatementBMXJefferson27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.